MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT3H06
Medical Device Problem Codes Failure to Fold (1255); Device Damaged Prior to Use (2284)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 08/23/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 7.0, 27.0, and 132.0 cm from the proximal end.The embolization coil was intact with its pusher assembly and shape was present.Conclusions: evaluation of the first evaluated smart coil revealed that the embolization coil winds were offset.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, damage such as offset coil winds may occur.These offset coil winds may have contributed to the smart coil¿s pusher assembly inability to be advanced within its sheath.In addition, the smart coil was returned with the embolization coil unsheathed.This may have contributed to additional offset coil winds during packaging and shipment to penumbra for evaluation.Further evaluation of the returned smart coil revealed coagulated blood inside the returned sheath.The source of the blood could not be determined as the complaint report stated the reported malfunction occurred on the back table.During the functional test, resistance was encountered while attempting to re-sheath the smart coil and the smart coil could not be re-sheathed.The coagulated blood contributed to the inability of the smart coil being re-sheathed during the functional test.Evaluation of the second evaluated smart coil revealed that the embolization coil shape was present.During the functional test, the smart coil was placed on the table and the embolization shape was confirmed.The root cause of the smart coil not taking its intended shape could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-01880.
 
Event or Problem Description
During preparation for a coil embolization, the hospital technologist was unable to advance a penumbra smart coils (smart coils) through the introducer sheath on the back table; therefore, it was removed.Next, the technologist opened a new smart coil and tried advancing it on the back table; however, the smart coil would not take its intended shape; therefore, it was removed.It was noted that the issues with the smart coils were found prior to use and, therefore, the smart coils were not used in the procedure.The procedure was completed using another coil and the same microcatheter.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7908257
Report Number3005168196-2018-01881
Device Sequence Number16564982
Product Code HCG
UDI-Device Identifier00814548017112
UDI-Public00814548017112
Combination Product (Y/N)Y
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 08/27/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/05/2022
Device Catalogue Number400SMTXSFT3H06
Device Lot NumberF79967
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/04/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/27/2018
Initial Report FDA Received Date09/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005